Connect with others who understand.

sign up log in
About MyEpilepsyTeam
Real members of MyEpilepsyTeam have posted questions and answers that support our community guidelines, and should not be taken as medical advice. Looking for the latest medically reviewed content by doctors and experts? Visit our resource section.

Weaning Valproic Acid / Depakote For Our 7 Year Old Son

Weaning Valproic Acid / Depakote For Our 7 Year Old Son

Hi Team,

Our son is currently on weaning out path for his Valproic acid. He started taking it when is 3 years old and he is almost turning 8 soon. He started at 125 mg a day and went as high as 200 mg a day. We have been weaning him off very slowly over the past two years and he is now at 50mg a day (given 25 mg in AM and 25mg in PM). All his doses have been in liquid form.

His current daily dosage is < 2mg/KG/Day.

While the doctor suggested to wean him off completely but we are very scared… read more

A MyEpilepsyTeam Member said:

Hello glad you stopped by. I am glad your son is being weened off of Depakote(Valporic Acid). I used to be on it when i was 12 and was removed from it because the drug can cause serious damage to the liver in your system. The weening process is a tough one for anyone child or adult because your system will be altered for at least a month. Usually when you reduce the drug you have been taking and begin taking a new drug you can suffer from side effects from both drugs. The only thing to do is continue until he is no longer taking the old drug. Next, is to start a diary with the new drug of when to take the drug, what is the dosage, what time to take it. Also how you are feeling before taking the meds and after the meds. The information gathered will be helpful the next time you speak to the doctor. Try going to this website; www.epilepsy.com It has a lot of good information. Take care.

posted about 1 year ago
Already a Member? Log in